TITLE

Antidepressant-Induced Hyperprolactinaemia

AUTHOR(S)
Coker, Flora; Taylor, David
PUB. DATE
July 2010
SOURCE
CNS Drugs;2010, Vol. 24 Issue 7, p563
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Prolactin, a polypeptide hormone, is responsible, amongst other things, for milk production during lactation and breast enlargement during pregnancy. Numerous drugs can affect prolactin levels. Most commonly, conventional antipsychotics are associated with hyperprolactinaemia but there have also been reports of antidepressants causing hyperprolactinaemia. This review sets out to establish the incidence of antidepressant-induced hyperprolactinaemia, its possible mechanism and to determine appropriate remedial actions. Nearly all antidepressants are reported to be associated with hyperprolactinaemia. Incidence rates were not clearly established and symptoms were very rare. The mechanism by which antidepressants may cause hyperprolactinaemia is not fully understood, though several theories have been postulated, such as serotonin stimulation of GABAergic neurons and indirect modulation of prolactin release by serotonin. Patients taking antidepressants presenting to their clinician with symptoms potentially related to hyperprolactinaemia, such as galactorrhoea, should have their plasma prolactin level measured and their antidepressant changed if an increased prolactin level is confirmed. Routine monitoring of prolactin levels is otherwise not appropriate.
ACCESSION #
52292702

 

Share

Read the Article

Courtesy of

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics